Drug Overdoses–Spice (Synthetic Cannabinoids)

Drug overdoses involving Spice or synthetic cannabinoids have been on the rise. The Centers for Disease Control and Spice AddictionPrevention (CDC) monitor drug poisonings from U.S. hospitals and clinics and have recently given reports that show a steady increase every year since 2010. This is notable since the drugs first appeared in the U.S. relatively recently in 2008.

The Synthetic Drugs are Not Marijuana Substitutes

These drugs vary. Created in labs, usually in Asia, the chemicals themselves are not regulated by laws that would dictate safety, quality, and purity. Consequently, the ingredients vary and can contain poisonous adulterants that contaminate the mixtures.

The chemicals are applied to plant materials after being imported and sold as ‘not for human consumption’ products like incense. These mixtures have commonly become known as a ‘legal’ form of marijuana because they can be bought without penalty. They have also commonly become known as a marijuana substitute. This is very misleading because the active ingredient in these mixtures can be up to 100’s of times more potent than marijuana. Most likely, the notion that they are like marijuana comes from the distant relationship of the active ingredient to the THC in cannabis. However, effects are not marijuana like.

The Overdose Itself

People can overdose on Spice in several ways:

  • People may expect that Spice use will be similar to marijuana use and estimate dosage accordingly. However, Spice is far more potent.
  • Mixtures of Spice vary in potency and effects. People can overdose because they do not know the potency of the batch they are using.
  • Active ingredients can be unevenly applied to the plant material in a batch. This means that one dose may be greatly unequal in potency than another from the same batch.
  • Spice is smoked and overdose, as well as other adverse effects, can occur with one inhalation. This is counter-intuitive for many drug users who equate overdose with using ‘too much’. With Spice any use at all can be too much.

Symptoms of Spice Overdose

It is difficult to precisely list the symptoms of a Spice overdose since the mixtures can vary so greatly. However, here are some symptoms that have been documented among Spice users. Please note that emergency medical care is needed even for one such symptom, or any other not listed if Spice use is known:

  • Physical agitation
  • Fear, panic, extreme anxiety
  • Heart arrhythmia, tachycardia
  • Rapid heart rate
  • Elevated blood pressure
  • Nausea
  • Vomiting
  • Profuse sweating
  • Trembling or tremors
  • Break with reality–hallucinations, paranoia, delusions
  • Seizures
  • Collapse
  • Death